MAUDE Adverse Event Report: BIO-RAD MEDICAL DIAGNOSTICS GMBH REAGENT RED BLOOD CELLS IH-CELL A1 & B; IH-CELL A1 & B; 2X10 ML

BIO-RAD MEDICAL DIAGNOSTICS GMBH REAGENT RED BLOOD CELLS IH-CELL A1 & B; IH-CELL A1 & B; 2X10 ML
Catalog Number 814010100
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/09/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is our initial report on this incident.
 
Event or Problem Description
The customer reported unexpected positive reactions of one patient sample.He experienced issues with this patient sample in the reverse typing and the antibody screening and identification test.In total ten different ih products respectively lots were affected, they are listed in section d10.Because we considered it very unlikely that ten of our products would have failed at the same time and all unexpected results occurred with one specific patient sample, we refrain from submitting ten reports for all different products and lots on this single incident.The customer did not return product samples for investgational testing but three samples of the patient in question.While our quality control laboratory was waiting for the patient samples to arrive, they tested their retention sample of the supposedly defective lot of ih-cell a1&b was tested with different donor samples on ih-1000.The lot of ih-card abo/d(dvi-)+rev.A1,b the customer had used during his tests was also used for the tests conducted by our quality control laboratory.All positive and negative reactions were correct.A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.Further testing of the provided patient samples and all affected products in our quality control laboratory is still ongoing.Instrument data of the affected ih-1000 instrument were provided and are currently under investigation.
 
Additional Manufacturer Narrative
This is our final report on this incident.
 
Event or Problem Description
The customer reported unexpected positive reactions of one patient sample.He experienced issues with this patient sample in the reverse typing and the antibody screening and identification test.In total ten different ih products respectively lots were affected, they are listed in section d10.Because we considered it very unlikely that ten of our products would have failed at the same time and all unexpected results occurred with one specific patient sample, we refrain from submitting ten reports for all different products and lots on this single incident.The customer did not return product samples for investigational testing but three samples of the patient in question.While our quality control laboratory was waiting for the patient samples to arrive, they tested their retention sample of the supposedly defective lots with different donor samples on the ih-1000.As some of the reagent red blood cells (rrbcs) had already expired, the ih-cards used here were checked with the current lot of rrbcs (lot 9338011).The ih-card abo/d(dvi-)+rev.A1, b lots were tested each with six different donor samples (2 x blood group a, 2 x blood group b, 1 x blood group o and 1 x blood group ab) and ih-basic qc no.2.Ih-card ahg anti-igg lots were tested each with six donor samples (without any red blood cell antibodies) and ih-basic qc no 2 which contained an anti-fya.All positive and negative reactions were correct in all tests performed.The customer sent in 3 edta tubes from one patient: (b)(6).The plasma was separated from the red blood cells.Due to the limited sample quantity, only one lot each of the ih-card abo/d(dvi-)+rev.A1, b or ih-card ahg anti-igg was used for testing.Due to the hemolysis of the red blood cells, the ih-card abo/d(dvi-)+rev.A1, b was only used in the manual method.Furthermore, the ih-card ahg anti-igg could only be used for testing on the ih-1000.The customer stated that gel-like deposits formed in the patient sample during refrigerated storage or refrigerated use, but these no longer occur at room temperature.Furthermore, the customer observed that the deposits did not occur in serum tubes; cryofibrinogen was suspected.A test for the presence on rouleaux formation was positive.Based on this information, the samples for the first test were not brought to room temperature but tested directly from the refrigerator.The gel-like formations could be confirmed visually in 2 samples.There were no discrepant results when testing with ih-cell i-ii, but streaks/deposits were visible in the gel columns.When testing with ih-cell a1&b, however, the customer's results were confirmed.Diffuse reactions occurred, which persisted even after centrifugation and warming to room temperature.The classification of the manually pipetted cards by the ih-1000 showed double population and 2+ results.Instrument data of the affected ih-1000 instrument were reviewed.Review of the daily journal images did not show any dispense issue: the correct volume of red blood cells was dispensed and the correct volume of plasma/serum was dispensed.The liq flag reported for the sample (b)(6) tested on the ih-500 5500059 were most probably due to the presence of bubbles at the top of the sample.However, this would not cause panagglutination.The issue was observed for a single patient and reproduced on several instruments on multiple days.There is no evidence of an instrument malfunction.It is advisable to evaluate the patient treatment and possible biological reasons explaining the panagglutination such as cross-reactivity due to medications, antibodies to preservatives, etc.It should be noted, however, that depending on where the plasma was pipetted from, negative or significantly weaker reactions also occurred, as the gel-like formations are not distributed over the entire plasma column.This could be the reason for the negative reactions with the ih-card ahg anti-igg on the ih-1000.In the manual test with samples brought to room temperature, diffuse reactions also occurred, which were classified as 2+ by the ih-1000.Furthermore, the reactions with samples brought to room temperature differed visually from those with cooled samples.This was where reactions occurred which rouleaux formation were known to cause and which also corresponded to the customer's images.Due to the negative or diffuse reactions in the reverse typing and the knowledge that blood group a was present, the plasma with the b cell was finally checked in the tube test, which showed a 1+ reaction and a titer of 1.Based on the investigation the complaint was classified as confirmed - epp (expected product performance).The complaint sample was not available for investigation and the retention samples reacted as expected.The customer's results were confirmed with the provided patient samples.General lot issues and a device problem were ruled out.Since the observed issues only occurred with this one patient who has a severe disease (lymphoma) and rouleaux formation could also be confirmed, it could be strongly assumed that this was a patient sample specific problem.Therefore, we would like to refer to the section limitation of the instruction for use: "false positive reactions might occur due to: - cold antibodies - htla antibodies - auto antibodies - panagglutinins - patient's medication (e.G., antibiotics, plasma expanders of high molecular weight).".

Brand Name
REAGENT RED BLOOD CELLS IH-CELL A1 & B
Common Device Name
IH-CELL A1 & B; 2X10 ML
Manufacturer (Section D)
BIO-RAD MEDICAL DIAGNOSTICS GMBH
industriestrasse 1
dreieich, 63303
GM  63303
Manufacturer Contact
martina benkert
industriestrasse 1
dreieich, 63303
GM   63303
MDR Report Key18281822
Report Number9610824-2023-00066
Device Sequence Number6761979
Product Code QHT
UDI-Device Identifier07611969952243
UDI-Public(01)07611969952243(17)231120(10)9338011
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
125208
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/20/2023
Device Catalogue Number814010100
Device Lot Number9338011
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/10/2023
Supplement Date Received by Manufacturer11/10/2023
Initial Report FDA Received Date12/07/2023
Supplement Report FDA Received Date01/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
IH-1000, (B)(6); IH-1000, (B)(6); IH-500, (B)(6); IH-CARD ABO/D(DVI-)+REV. A1, B LOT 9308010; IH-CARD ABO/D(DVI-)+REV. A1, B LOT 9308010; IH-CARD ABO/D(DVI-)+REV. A1, B, LOT 9304010; IH-CARD ABO/D(DVI-)+REV. A1, B, LOT 9304010; IH-CARD ABO/D(DVI-)+REV. A1, B, LOT 9308020; IH-CARD ABO/D(DVI-)+REV. A1, B, LOT 9308020; IH-CARD ABO/D(DVI-)+REV. A1, B, LOT 9309050; IH-CARD ABO/D(DVI-)+REV. A1, B, LOT 9309050; IH-CARD AHG ANTI-IGG LOT 9313020; IH-CARD AHG ANTI-IGG LOT 9313020; IH-CARD AHG ANTI-IGG, LOT 9305010; IH-CARD AHG ANTI-IGG, LOT 9305010; IH-PANEL 11 LOT 9338011; IH-PANEL 11 LOT 9338011; IH-PANEL I-II LOT 9338011; IH-PANEL I-II LOT 9338011; IH-PANEL PLUS 6 LOT 9338011; IH-PANEL PLUS 6 LOT 9338011
Patient SexUnknown